Teens rushed to hospital after suspected drug overdose

0

Two St. Albert teens are in hospital from a suspected drug overdose.

Around 4:30 p.m. on Sep. 23, St. Albert RCMP received a report of a teen found unconscious and having seizures in a back alley near Mount Royal Drive.

The 14-year-old was transported to the Sturgeon Community Hospital then to the Stollery Children’s Hospital in Edmonton via STARS Air Ambulance. As of Monday evening, he remained in an unconscious state, RCMP said.

A short time later, officers received a report of another teen in medical distress in a school parking lot near Mont Clare Place. The 16-year-old was also transported to the Stollery where he is conscious and is listed in stable condition.

Police believe the teens overdosed on a synthetic cannabinoid drug commonly known as K2 or Spice.

Health Canada issued a warning in July that these human-made herbal blends produce powerful marijuana-like effects and should not be purchased or consumed.

Reactions to the drug can range from confusion and nausea, to seizures, psychotic episodes and in some cases, death. There have also been reports of users becoming addicted to these substances.

Spice is typically smoked or swallowed and sold in small sealed foil packets or in transparent pouches. It is often labelled "not for human consumption."

No charges have yet been laid but a criminal investigation is underway.

Share.

About Author

St. Albert Gazette

The St. Albert Gazette has been the source for news and community information in St. Albert and area since 1961. Today the twice-weekly full-colour tabloid delivers award-winning journalism in print, online and on mobile.